Seven renal allograft recipients taking azathioprine (Imuran) for immunosuppression developed bilateral pulmonary infiltrates and a falling pO2 that did not respond to antibiotic therapy. Open lung biopsies revealed changes ranging from diffuse alveolar damage (DAD) to usual interstitial pneumonia (UIP) culminating in pulmonary fibrosis. There was no evidence of immune deposits, eosinophilia, vasculitis, granulomas, or microorganisms by cultures and appropriate stains. Following discontinuance of Imuran, the two cases with DAD revealed a significant clearing of the lung infiltrates, whereas four of five patients with UIP died while suffering from respirator-dependent ARDS. Biopsies showing hyaline membranes, intraalveolar edema and cuboidalization of alveolar epithelium were associated with total doses from 2,850 to 4,355 mg, whereas atypical epithelial hyperplasia, reorganization of distal air spaces, and fibrosis were noted in cases receiving from 5,600 to 28,625 mg of azathioprine. Ultrastructural changes were indistinguishable from those induced by other drugs causing pulmonary toxicity. In three cases atypical epithelial cells were detected cytologically in brushing specimens and appeared identical to those noted in the lung biopsies. Our findings are consistent with the view that azathioprine should be added to the list of agents capable of causing direct, dose-dependent pulmonary toxicity. Accordingly, drug-associated diffuse interstitial pulmonary disease should enter the differential diagnosis of a lung infiltrate that develops in renal transplant patients receiving Imuran.